Vaping-associated lung illness
Vaping is the act of inhaling an aerosol produced by a vaping product, such as an electronic cigarette. The vaping liquid or substance used in a vaping product may contain nicotine, cannabis solid or liquid extract, or flavoured liquids without nicotine or cannabis. Vaping-Associated Lung Illness (VALI) is an acute respiratory illness characterized by lung damage following personal use of certain vaping products. VALI is not an infectious disease. VALI is a serious medical condition that may require hospitalization and may sometimes require admission to an intensive care unit and respiratory support.
On this page
- Causes of VALI
- Symptoms of VALI
- What to do if you become ill
- Minimizing your risk
- Treatment for VALI
- For health professionals
- What are we doing
- Related links
- Tip sheets
Causes of VALI
A specific cause(s) of VALI in Canada was not identified throughout the outbreak investigation. Evidence from the US outbreak of e-cigarette, or vaping, product use-associated lung injury (EVALI) suggests a possible link to vitamin E acetate, which was used as a carrier agent or diluent in unregulated vaping products. To date, vitamin E acetate has not been identified in any VALI cases in Canada.
Ongoing public health surveillance and further research will help refine our understanding of this severe illness.
Symptoms of VALI
People with VALI can have a wide range of symptoms following a recent history of vaping product use.
If you do become sick with VALI, you may experience at least one of the following respiratory symptoms:
- Shortness of breath
You may also experience one or more of the following symptoms:
- Poor appetite
It is possible that you may require hospitalization if you have become sick with VALI. At present, it is unknown what the long-term health impacts are for individuals with VALI and for vaping in general.
What to do if you become ill
If you vape, or have vaped in the past, and have developed any of the symptoms listed above, or are generally feeling unwell, see your health care provider or visit your nearest Emergency Department.
- It is important to mention to your health care provider any history of current or past vaping.
You are also encouraged to report any adverse reactions (side effects) involving cannabis vapes, nicotine or flavour vapes, or incidents related to vaping devices.
Minimizing your risk
At present, it is not clear what causes VALI. The only way to avoid possible risks associated with vaping is by abstaining from vaping. People most at risk from harms associated with the direct use of vaping products are persons who are pregnant, children, youth and young adults. Read more about the risks of vaping and general health effects of using cannabis.
If you do vape, we recommend against:
- Use of vaping products that have been obtained from illegal or unregulated sources, as they are not subject to any control or oversight and may pose additional risks to your health and safety.
- Modifying vaping products or adding substances to vaping liquids that are not intended by the manufacturer.
- Returning to smoking cigarettes if you are vaping nicotine-containing products as a means of quitting cigarette smoking.
Read more about vaping and quitting smoking.
- Nicotine is highly addictive.
- If you are using vaping products and find that stopping is difficult, speak to your health care provider for advice on how to stop.
For adults and parents or guardians:
- If you smoke or vape, reach out to your health care provider for advice on how to quit.
- If you vape to quit tobacco, and you would like to quit vaping as the next step, speak to your health care provider for advice on how to stop.
- Store vaping products (devices, liquids, refill pods and/or cartridges) securely away from children and teens.
- Monitor for potential symptoms associated with VALI and visit a health care provider or your nearest Emergency Department if symptoms appear.
Treatment for VALI
Treatment for VALI is generally focused on managing clinical symptoms.
If you are experiencing symptoms related to VALI, see your health care provider or visit your nearest Emergency Department.
For health professionals
Health professionals are reminded to ask patients about their vaping history as part of the evaluation of those presenting with respiratory complaints.
Stay up-to-date on the latest evidence related to vaping. Health professionals are in a unique position to educate patients about the health risks associated with vaping.
Health professionals are encouraged to report any severe lung illness suspected to be related to vaping products to their local health authority as soon as possible. You are also encouraged to report any adverse reactions (side effects) involving cannabis vapes, nicotine or flavour vapes, or incidents related to vaping devices to Health Canada. More information on how cases of VALI are determined is available in the national case definition. A national case definition enables public health officials to classify and count cases consistently across jurisdictions. It provides uniform criteria for reporting purposes.
What are we doing
Public Health Notice
- Vaping-associated lung illness (VALI) in Canada: a descriptive analysis of VALI cases reported from September 2019 to December 2020
- Information Update - Health Canada warns of potential risk of pulmonary illness associated with vaping products
- About vaping
- Quit smoking: Services and information
- Vaping: The Mechanics (infographic)
Report a problem or mistake on this page
- Date modified: